Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 313, NWS Omaha, NE

August 3, 2005Cedar County, Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 3, 2005, 9:11 PM CDT for Cedar County, Wayne County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2005, 9:11 PM CDT (02:11 UTC)
Expired
Aug 3, 2005, 9:45 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Cedar County, NE, Wayne County, NE

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 7:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:55 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED AUG 03 2005

.DISCUSSION...
FORECAST CHALLENGES WILL PRIMARILY BE IN THE SHORT TERM WITH
THUNDERSTORMS TONIGHT AND THURSDAY AND POSSIBLY LINGERING INTO
FRIDAY NIGHT SOUTH.

THE LATEST SUBJECTIVE SFC ANALYSIS HAD SFC LOW PRES OVER SE
SD...WITH A PRE-FRONTAL TROF WEST OF OFK AND E OF ONL...AND THE
CDFNT FROM CNTRL MN THRU SE SD INTO WRN NEB. SFC DEWPOINTS WERE IN
THE 70S IN THE VICINITY OF THE SFC LOW.  AHEAD OF THE SFC
TROF...TEMPERATURES HAD WARMED INTO THE LOWER 90S. THE WATER VAPOR
STLT PICS AND THE UA CHARTS HAD MONSOONAL MOISTURE FROM MEXICO
STREAMING NE ACRS THE SW U.S. INTO THE ROCKIES AND NRN PLAINS AND
AROUND THE MID LEVEL HIGH INTO NW MO AND NE KS.  A WEAK SHORTWAVE
TROF WAS OVER IA...COMBINED WITH WAA THERE HAS BEEN AN AREA OF
PERSISTENT CLDS AND SOME ELEVATED -TSRA.  THE NEXT SHORTWAVE TROF
STRETCHED FROM MN ACRS SD.  THE AREA HAS BEEN ACTIVE WITH THE
AVAILABILITY OF MOISTURE...STEEP LAPSE RATES AND UVV.  THE MAIN MID
LEVEL TROF WAS FM ALBERTA TO OREGON.

TONIGHT...EXPECT DESTABILIZATION TO CONTINUE IN THE WRM SECTOR AND
COMBINATION OF SHORTWAVE TROF...RIGHT REAR ENTRANCE PORTION OF JET
AND MOISTURE/INSTABILITY TO INCREASE TSRA IN NRN PORTIONS OF THE
FCST AREA.  BULK OF PRECIPITATION ALONG AND NORTH OF THE COLD FRONT
AND HAVE LIKELY OR HIGHER POPS N THIS EVENING...THEN MORE CHC OR SCT
POPS S OF OFK.  LATER TONIGHT...BROUGHT LIKELY POPS FARTHER
SOUTH...AND CHC POPS THRU ALL BUT THE FAR S.  0-6KM MEAN WIND SW TO
NE... WITH STORM MOTION PER FCST SOUNDINGS MORE FM WEST. 0-6KM SHEAR
IN THE 30-50KT RANGE NORTH INTO NCNTRL ZONES OVERNIGHT AND THIS
WOULD ASSIST STRONGER TSRA CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.  SPC HAS THIS AREA IN SLIGHT RISK THRU 12Z THUR.
COOLER TEMPS APPEARED TO LAG A BIT...THUS LOWS TONIGHT IN THE 60S N
AND LOWER 70 S.  SFC FNT TO BE GOING THRU FNB BY 12Z AND LINGERING
CLDS AND CHC PRECIP TO HOLD TEMPS DOWN.  FOR NOW HAVE UPR 70S TO
LOWER 80S...HOWEVER...ANY THICKER CLDS COULD HOLD TEMPS BACK
FURTHER.  THE GFS/NEW NAM AND CANADIAN SEEM TO HOLD ON TO THE PRECIP
FOR THU...THUS HAVE INCLUDED SOME MENTION THUR...AND GRADUALLY GETS
PUSHED FARTHER S INTO KS AND MO.

SFC HIGH BUILDS IN FOR THUR NIGHT AND FRI.  THE NAM KEEPS THE FCST
AREA DRY...WHILE THE GFS IS IS A LITTLE DIRTIER...WITH SOME WAA
PRECIP TRYING TO DEVELOP NEAR THE KS BORDER.  AS THE NAM MAY BE A
LITTLE TOO QUICK IN SUPPRESSING THE MOISTURE S AND THERE IS SOME
LIFT WITH THE TAIL END OF THE MID LEVEL TROF SWINGING THRU...ADDED A
SLIGHT CHC FAR S TO MATCH UP WITH EAX/TOP.  COOLER LOWS MOSTLY IN
THE 50S STILL LOOK REASONABLE WITH HIGHS FRI MOSTLY IN THE LOWER
80S.  FRI NIGHT INTO SAT...THE LOW LEVEL JET INCREASES AND THERE IS
SOME RH RETURN AND A WEAK WAVE IN NW FLOW.  AT THIS TIME...LEFT THE
FCST DRY...ALTHOUGH WILL NEED TO MONITOR THIS AS SOME ISOLATED
POTENTIAL INTO SUN.  EXTENDED FCST STILL HAS 90S SUN-WED AND MAINLY
DRY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

ZAPOTOCNY
Hazardous weather outlook, Aug 3, 5:00 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT WED AUG 3 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TONIGHT...MAINLY NORTH OF
A LINE FROM COLUMBUS TO HARLAN IOWA. THE MAIN HAZARDS FROM
THE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN.

A COLD FRONT OVER NORTHEAST NEBRASKA LATE THIS AFTERNOON WILL
MOVE SOUTHEAST ACROSS THE AREA OVERNIGHT. A DOME OF HOT AIR IS IN
PLACE AHEAD OF THE FRONT SO SCATTERED THUNDERSTORMS ARE EXPECTED
MAINLY BEHIND THE COLD FRONT. SCATTERED THUNDERSTORMS MAY
CONTINUE INTO THURSDAY MORNING OVER PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OVER NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

FOBERT

In the hours before

Special weather statement, Aug 3, 7:18 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
718 PM CDT WED AUG 3 2005

NEZ011-012-015>018-030>034-042>044-040700-

...SEVERE THUNDERSTORM WATCH 700 HAS BEEN ISSUED UNTIL 2 AM CDT...

IN NORTHEAST NEBRASKA
     KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE...THURSTON...CUMING...
     STANTON...MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     BURT AND DODGE

SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:40 PM CDTSevere Thunderstorm WarningOAXAntelope54 min
Aug 3, 8:47 PM CDTSevere Thunderstorm WarningOAXCedar28 min
Aug 3, 10:04 PM CDTSevere Thunderstorm WarningOAXThurston26 min
Aug 3, 10:39 PM CDTSevere Thunderstorm WarningOAXWayne11 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.